Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 198, NWS Jacksonville, FL

August 20, 2012Columbia County, Suwannee County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 20, 2012, 12:36 PM EDT for Columbia County, Suwannee County, Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2012, 12:36 PM EDT (16:36 UTC)
Expired
Aug 20, 2012, 1:15 PM EDT
In force
39 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Columbia County, FL, Suwannee County, FL

What was reported inside it

TimeReportWhereRemark
Aug 20, 12:40 PM EDTTSTM WND DMG5 Ene Ichetucknee Sprin, FLCOLUMBIA COUNTY 911 DISPATCH REPORTS A LARGE TREE DOWNED BY STRONG WIND GUSTS THAT IMPACTED A HOME IN THE FORT WHITE AREA. TIME OF DAMAGE BASED ON RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1896 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WUUS52 KJAX 201636
SVRJAX
FLC023-121-201715-
/O.NEW.KJAX.SV.W.0198.120820T1636Z-120820T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1236 PM EDT MON AUG 20 2012

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COLUMBIA COUNTY IN NORTHERN FLORIDA
  SOUTHEASTERN SUWANNEE COUNTY IN NORTHERN FLORIDA

* UNTIL 115 PM EDT

* AT 1236 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR OBRIEN...OR 8
  MILES WEST OF ICHETUCKNEE SPRINGS STATE PARK...AND MOVING NORTHEAST
  AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ICHETUCKNEE SPRINGS STATE PARK...COLUMBIA...WINFIELD...WATERTOWN
  AND LAKE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 3032 8260 2999 8257 2993 8292 3008 8296
TIME...MOT...LOC 1636Z 234DEG 21KT 3000 8287

$$

WOLF
2 follow-up statements
966 
WWUS52 KJAX 201700
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
100 PM EDT MON AUG 20 2012

FLC121-201709-
/O.CAN.KJAX.SV.W.0198.000000T0000Z-120820T1715Z/
SUWANNEE FL-
100 PM EDT MON AUG 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUWANNEE COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE COUNTY.  REPORT SEVERE 
WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR 
COUNTY EMERGENCY MANAGEMENT.

LAT...LON 3015 8279 3032 8260 2999 8257 2996 8277
      2998 8276 2999 8279 3001 8280
TIME...MOT...LOC 1659Z 234DEG 21KT 3008 8274

$$

FLC023-201715-
/O.CON.KJAX.SV.W.0198.000000T0000Z-120820T1715Z/
COLUMBIA FL-
100 PM EDT MON AUG 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR CENTRAL COLUMBIA COUNTY...

AT 1259 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR COLUMBIA...OR 7 MILES
NORTH OF ICHETUCKNEE SPRINGS STATE PARK...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COLUMBIA...WATERTOWN...LAKE CITY AND FIVE POINTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 3015 8279 3032 8260 2999 8257 2996 8277
      2998 8276 2999 8279 3001 8280
TIME...MOT...LOC 1659Z 234DEG 21KT 3008 8274

$$

WOLF
486 
WWUS52 KJAX 201715
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
115 PM EDT MON AUG 20 2012

FLC023-201725-
/O.EXP.KJAX.SV.W.0198.000000T0000Z-120820T1715Z/
COLUMBIA FL-
115 PM EDT MON AUG 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COLUMBIA COUNTY HAS
EXPIRED...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

LAT...LON 3015 8279 3032 8260 2999 8257 2996 8277
      2998 8276 2999 8279 3001 8280
TIME...MOT...LOC 1700Z 234DEG 21KT 3008 8273

$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:20 AM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 20, 9:20 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
920 AM EDT MON AUG 20 2012

.UPDATE...
LARGE UPPER LEVEL TROUGH CONTINUES FROM THE GREAT LAKES TO THE GULF
OF MEXICO. A FRONTAL BOUNDARY MEANDERS FROM SRN MISSISSIPPI ACROSS
GA TO NC COAST. MORNING SOUNDINGS FROM NEARBY LOCATIONS SHOW DEEP
SOUTHWESTERLY FLOW OVER THE REGION AND SATELLITE SHOWS A CONVEYOR
BELT OF MOISTURE ON THE ERN EDGE OF THE TROUGH STREAMING ACROSS
THE GULF OVER THE FORECAST AREA TO THE MID ATLANTIC REGION. A
SERIES OF SHORTWAVES WILL RIDE THROUGH THIS MOISTURE BAND OVER THE
NEXT COUPLE DAYS. TEMPERATURES AT 500 MB ARE AROUND -7C AND PWATS
ARE NEAR OR ABOVE 2 INCHES. PERIODS OF HEAVY RAIN ARE EXPECTED
WITH NUMEROUS TO WIDESPREAD SHOWERS/STORMS. CLOUDS AND RAIN WILL
LIMIT MAX TEMPS AND EXPECT MID 80S AT BEST FOR MUCH OF THE AREA
WITH UPPER 80S OVER THE SOUTH PORTION. STRONGER STORMS ARE MORE
LIKELY OVER NE FL WHERE SUFFICIENT HEATING WILL DESTABILIZE THE
ATMOSPHERE AND OUTFLOWS AND SEA BREEZES WILL CONTRIBUTE TO UPLIFT.
OTHER THAN HEAVY RAINFALL...MAIN CONCERN WILL BE STRONG GUSTY
WINDS AND ISOLATED SEVERE ARE POSSIBLE ESPECIALLY NE FL...BUT SPC
HAS 5% CHANCE FOR THE ENTIRE FORECAST AREA.

&&

.AVIATION...
HAVE AMENDED TAFS TO KEEP LIFR CIGS UNTIL 15Z AND THEN MVFR AS
SHOWERS/STORMS MOVE INTO THE REGION.

&&

.MARINE...
SOUTHWEST WINDS PEAKED DURING THE PRE-DAWN HOURS...THEN BEGAN
DECREASING AT 12Z. SINCE THE NOCTURNAL SURGE IS PAST...WILL DROP
THE SCEC HEADLINE FOR OFFSHORE LEGS AND GO WITH 15 KT FOR
REMAINDER OF THE DAY. SEAS ARE RUNNING 1 TO 3 FT.

RIP CURRENTS: LOW RISK EARLY IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  72  84  72 /  60  60  60  50
SSI  85  75  84  74 /  60  60  60  50
JAX  87  74  86  72 /  70  70  70  50
SGJ  88  74  86  73 /  70  60  60  40
GNV  86  72  84  72 /  80  70  70  50
OCF  87  73  86  73 /  70  60  60  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

MKT/AW
Hazardous weather outlook, Aug 20, 3:34 AM EDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 AM EDT MON AUG 20 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-210833-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
334 AM EDT MON AUG 20 2012

...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH MUCH OF THE WEEK...

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS MAY DEVELOP NEAR THE I-75 CORRIDOR OF INLAND
NORTHEAST FLORIDA BEFORE DAWN THIS MORNING.

AFTER SUNRISE...SHOWER AND THUNDERSTORM ACTIVITY WILL BECOME MORE
NUMEROUS. ACTIVITY WILL TRACK TO THE EAST NORTHEAST AROUND 15 TO 20
MPH. PERIODS OF HEAVY RAINFALL ARE LIKELY TODAY WITH LOCAL AMOUNTS OF
2 TO 3 INCHES POSSIBLE. DURING THE AFTERNOON AND EVENING A FEW
ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP. WIND GUSTS OF 40 TO 60
MPH AND HAIL WILL BE THE MAIN CONCERNS IN STRONGER STORMS AS WELL AS
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A FRONTAL BOUNDARY WILL STALL OVER THE REGION TUESDAY THROUGH MIDWEEK
WHICH WILL TRIGGER NUMEROUS TO SCATTERED SHOWERS AND THUNDERSTORMS
EACH AFTERNOON AND EVENING. SCATTERED STRONG STORMS ARE EXPECTED...
WITH GUSTY WINDS...FREQUENT LIGHTNING STRIKES...AND WIDESPREAD HEAVY
DOWNPOURS. WIDESPREAD RAINFALL TOTALS OF 2 TO 5 INCHES ARE EXPECTED
ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...AND LOCALIZED
FLOODING IS POSSIBLE DURING HEAVIER DOWNPOURS.

DRIER AIR WILL FILTER OVER SOUTHEAST GEORGIA ON THURSDAY...THEN OVER
NORTHEAST FLORIDA ON FRIDAY...WHICH WILL BRING LOWER RAIN CHANCES
INTO NEXT WEEKEND.

EASTERLY FLOW IS EXPECTED EARLY NEXT WEEK...AND AN INCREASE IN RIP
CURRENT RISK IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY IF FLOODING IS OBSERVED...OR
IS WARNINGS ARE ISSUED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ABE

In the hours before

Local storm report, Aug 20, 11:27 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1127 AM EDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     LIGHTNING        BUNNELL                 29.47N 81.26W
08/19/2012                   FLAGLER            FL   EMERGENCY MNGR

            LIGHTNING STRUCK AN ANTENNA ON THE FLAGLER COUNTY
            EMERGENCY OPERATIONS CENTER. THE ANTENNA WAS BLOWN TO
            PIECES. THE LIGHTNING PROTECTION SYSTEM WORKED. NO OTHER
            DAMAGE WAS REPORTED TO THE BUILDING.

&&

MTRABERT
Special weather statement, Aug 20, 12:11 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1211 PM EDT MON AUG 20 2012

FLZ021-201645-
SUWANNEE-
1211 PM EDT MON AUG 20 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 1245
PM EDT...

AT 1212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF BRANFORD...OR 9 MILES
SOUTHEAST OF MAYO...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BRANFORD...OBRIEN...
MCALPIN...ICHETUCKNEE SPRINGS STATE PARK AND HILDRETH THROUGH 1245 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS
STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY
BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3026 8287 3012 8279 2999 8279 2999 8276
      2997 8276 2993 8280 2989 8289 2989 8292
      2995 8293 2995 8295 2999 8297 3007 8307
      3009 8308
TIME...MOT...LOC 1612Z 238DEG 16KT 2999 8303

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:11 PM EDTSpecial Weather StatementJAXSuwannee34 min
Aug 20, 12:15 PM EDTRiver Flood WarningJAXAlachua, Bradford, Columbia, Gilchrist, Suwannee, Union9 days
Aug 20, 1:17 PM EDTSpecial Weather StatementJAXBaker, Columbia43 min
Aug 20, 1:22 PM EDTSpecial Weather StatementJAXMarion38 min
Aug 20, 1:38 PM EDTSpecial Weather StatementJAXPutnam52 min
Aug 20, 1:53 PM EDTSpecial Weather StatementJAXSaint Johns52 min
Aug 20, 2:01 PM EDTSevere Thunderstorm WarningJAXClay, Saint Johns59 min
Aug 20, 2:07 PM EDTSpecial Marine WarningJAX113 min
Aug 20, 2:49 PM EDTSpecial Weather StatementJAXClay41 min
Aug 20, 2:54 PM EDTAreal Flood AdvisoryJAXClay, Duval, Nassau, Saint Johns3 hr
Aug 20, 3:10 PM EDTSpecial Weather StatementJAXDuval50 min
Aug 20, 3:26 PM EDTAreal Flood WarningJAXDuval2 hr
Aug 20, 3:39 PM EDTSpecial Marine WarningJAX2 hr
Aug 20, 3:53 PM EDTSpecial Weather StatementJAXFlagler37 min
Aug 20, 3:59 PM EDTSevere Thunderstorm WarningJAXFlagler16 min
Aug 20, 4:03 PM EDTSpecial Marine WarningJAX117 min
Aug 20, 4:07 PM EDTSpecial Weather StatementJAXPutnam, Saint Johns53 min
Aug 20, 4:19 PM EDTSpecial Weather StatementJAXMarion41 min
Aug 20, 5:32 PM EDTSpecial Weather StatementJAXMarion, Putnam43 min
Aug 20, 6:08 PM EDTSpecial Marine WarningJAX2 hr
Aug 20, 6:39 PM EDTSpecial Weather StatementJAXFlagler36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.